SUBSCRIBE NOW
Flash Sale! $39 for one year
SUBSCRIBE NOW
Flash Sale! $39 for one year

Doc: Reader left unable to cry after loss of husband

Keith Roach
To Your Health

Dear Dr. Roach: My husband of 53 years passed away six years ago. Since that time, I have been unable to cry. I have always cried easily and found it a tremendous help in minimizing sadness, stress and pain. In the past six years, there have been many sad situations in which I could not cry. I am 85 years of age. I look forward to hearing from you.

D.S.

Dear D.S.: The inability to cry sometimes occurs in people with profound grief. I have read explanations for this, such as suppressing one’s emotions, or shock or a type of denial. For many, crying is a release of emotions and is part of the process of grieving. After a loss, some people feel a sense of unreality, and the acceptance and crying come much later.

Although I can’t foresee what will happen to you, I do think that finding someone to listen to your story of the good times and bad with your husband will be very valuable. That person might be a family member, a friend, a member of the clergy or a professional mental-health specialist.

Six years is a long time for grief, and I worry about depression, which would require treatment (though not necessarily medication).

Dear Dr. Roach: Does emotional stress cause your hair to fall out? Is that hair loss reversible?

J.S.

Dear J.S.: There are many different types of hair loss, and one of them, alopecia areata, has been linked in many (but not all) cases to emotional stress. Alopecia areata appears to be an autoimmune disorder: One in 50 people will be affected during their lifetime. Most commonly, there is a circular area of complete hair loss that develops over one to a few weeks. In 10 percent of cases, it will involve the entire scalp (alopecia totalis) or all scalp and body hair (alopecia universalis). Fingernails often are affected at the same time, usually with pits in the nails.

About 50 percent of people will see regrowth of the hair within a year. Small areas of hair loss can be treated with steroids, either by topical injection or a cream applied to the affected area. Immunotherapy (using an allergen, which provokes an inflammatory response) is effective in about half of cases.

There are many options for dealing with emotional stress, including psychological counseling, but I don’t know if that will help the chance of hair regrowth.

Dear Dr. Roach: Online, I can find the side effects for any kind of medicine. What I can’t find is if there are side effects when combining medicines. Say, for example, I take five pills for different ailments. Can a chemical in pill No. 2 combine with a chemical in pill No. 5 and cause a side effect? I am worried that I have a side effect from how the medications are interacting, but I am being treated with pills to help the side effect. This is not a good solution to the problem. I believe that it could save a lot of pill switching.

C.D.

Dear C.D.: There are several websites that do this, such as at WebMD, Drugs.com and Medscape. I found the Medscape tool easiest to use (tinyurl.com/cu82fgl). Even so, the list of possible drug interactions they report is more comprehensive than most people need, which is why your pharmacist probably is your best resource, especially when you have more than one prescriber. It takes some experience and clinical judgment to know how to interpret the results of a search, and the professional tools might be better than those available for free to the consumer.

Email questions to ToYourGoodHealth@med.cornell.edu.